June 2012
M T W T F S S
« May   Jul »
 123
45678910
11121314151617
18192021222324
252627282930  
Please support our Sponsors

A Practical Guide to Avoiding Drug-Induced Nutrient Depletion

A Practical Guide to Avoiding Drug-Induced Nutrient Depletion

The Chiro.Org Blog


SOURCE:   Nutrition Review ~ October 2011

By Hyla Cass, MD


A little known, but potentially life-saving fact is that common medications deplete your body of a host of vital nutrients essential to your health. This practical guide will show you how to avoid drug-induced nutrient depletion and discuss options for replacing nutrient-robbing medications with natural supplements.

America has been called a pill-popping society, and the statistics bear this out. Nearly 50 percent of all American adults regularly take at least one prescription drug, and 20 percent take three or more. [1] Our increasing reliance on prescription medications has contributed to the growing problem with nutrient depletion. The truth is that every medication, including over-the-counter drugs, depletes your body of specific, vital nutrients. This is especially concerning when you consider that most Americans are already suffering from nutrient depletion. Additionally, many of the conditions physicians see in their everyday practice may actually be related to nutrient depletion. The good news is that, armed with information and the right supplements, you can avoid the side effects of nutrient depletion, and even better, you may be able to control and prevent chronic diseases, such as diabetes, cardiovascular disease and osteoporosis.

There is more info like this at our:

Nutrient Depletion Page

A Common Scenario


I have seen case after case of patients who have experienced nutrient loss from taking prescribed medications. Too often, neither the patients nor their doctors are aware that the medications are the real cause of their symptoms.

For example, Kathy, a 57-year-old retired schoolteacher, was being treated by her internist with three medications: the thiazide diuretic, Diuril, for high blood pressure; Fosamax for osteoporosis; and the beta-blocker, Tenormin, for heart palpitations.

Kathy was referred to me because she suffered from fatigue, anxiety, depression and insomnia. I couldn’t find an obvious psychological explanation for these symptoms, except perhaps for the stress of her physical illnesses. The likeliest cause of her symptoms was the drugs themselves. So, rather than adding an antidepressant, an anti-anxiety pill or sleeping agent, I investigated the known nutrient depletions associated with these medications.

Any one of her three medications could be depleting her potassium and magnesium levels, resulting in arrhythmias, hypertension, fatigue and depression. Additionally I discovered that the diuretic she was taking could be depleting her zinc levels. Follow-up lab tests confirmed that Kathy was deficient in three essential minerals: magnesium, potassium and zinc.


Read the rest of this Full Text article now!


2 comments to A Practical Guide to Avoiding Drug-Induced Nutrient Depletion

  • George

    Thanks to Dr. Cass for this great easy to navigate handbook. Just purchased Kindle version.
    Dan Richardson PhD from NUHS spent a weekend with us in NM on this very topic last year. The course was excellent and applicable to the many patients I see who are taking Rx drugs.

    George Simmons DC-APC

  • Great article on a relevent topic for any DC. Thanks!

    Dr. Cass.

Leave a Reply

  

  

  

CAPTCHA Image

*

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>